How can you tell if someone close to you is using heroin? Learn what the signs of heroin use are to better understand how people use heroin and recognize the need for treatment in a loved one.
Heroin, or diamorphine, is a synthetic opioid that is mostly used worldwide as a recreational drug. All opioid medications work in similar ways; heroin activates opioid receptors located in the cell membrane of brain cells. Heroin acts as an analgesic, which reduces the perception of pain.
When opioid receptors are activated too much, they produce euphoria or a pleasant feeling. Achieving this result is the reason some people use heroin. Using heroin also releases dopamine in parts of the brain that encourages a person to keep repeating heroin use. In this way, heroin reinforces its use.
Article at a Glance:
Keep the following key points in mind when attempting to identify if someone is on heroin:
- Heroin is an opioid, like many prescription pain medications
- Signs of heroin abuse can be physical or emotional
- Look for key pieces of paraphernalia to identify heroin use
- An opioid overdose is deadly. Call 911 immediately if you suspect an overdose.
- Heroin use not only affects the individuals using the drug but their family and friends too
Visible Signs of Heroin Use
People using heroin will likely exhibit characteristic signs of heroin use. If you think your loved one is hiding heroin use, look for these signs:
- Pinpoint pupils: Pupils are the black dots at the center of the eyes. The size of the pupils adjusts to the light. For example, if someone flashes light into your eye, your pupil will constrict (get smaller or pinpoint), so the light appears less bright. Heroin causes the pupils to constrict even when they should not, like in a dark room.
- Sleepiness: Heroin causes people to act very sleepy, and they might appear drowsy if they are currently on heroin.
- Slow movement: Heroin slows down movement and thinking, and someone on heroin may complete tasks slower than normal.
- Track marks: These are the needle marks that are left behind when someone uses an intravenous (injection) drug. Marks can appear in the space between the bicep and the forearm. Other injection sites are on the back of the hand, between the toes or in the inner thigh.
- Withdrawal symptoms: Signs that someone is on heroin and experiencing withdrawal can include insomnia, cold flashes, pains throughout the body, goosebumps, involuntary leg movements, diarrhea, vomiting, restlessness and mental issues such as depression, anxiety or paranoia.
Drug paraphernalia is the tool that someone utilizes when using heroin. You may discover different paraphernalia depending on how the person uses heroin:
- Injecting: Look for needles, which pharmacies often sell in ten-packs. The syringe, or the part that holds the drug, is usually one milliliter (mL) or less. The needle length may vary, but are typically 0.5 to 1 inch and may appear smaller than needles shown in movies. Someone using IV heroin will also have something to melt the drug in, usually a spoon. Cotton balls are sometimes placed in the spoon to filter impurities out of the drug while they draw heroin into the syringe. Belts or large rubber bands may be wrapped around the arm to help bulge veins for injection.
- Smoking: People can smoke heroin in glass pipes or on spoons and tin foil. Cigarette lighters and butane lighters both work for smoking heroin. Straws may be used to help breathe in the smoke.
- Snorting: Mirrors or similar, small and flat surfaces are used for snorting heroin off of. Razor blades can be used to move the powder around on the surface into lines. Someone might have straws or rolled-up dollar bills for snorting.
Withdrawal and Detox Symptoms
Heroin causes withdrawal symptoms because it changes the way brain cells interact with each other. When opioid receptors are activated too much, brain cells adjust by making less of them. This result can make withdrawal pain more intense.
Opioid receptors do different things in different parts of your body, so when their levels change, a person can experience all kinds of symptoms of abuse. Some common symptoms are:
- Heart pounding
- Hot and cold flushes
- Muscle cramps
- Stomach cramps
If a person used opioids long-term (months to years), they may experience more severe withdrawal symptoms, including:
- Abdominal cramping
- Dilated pupils
If you suspect someone is overdosing on heroin, call 911 immediately. While opioid overdoses are deadly, it is preventable if caught. Look for the following symptoms if an overdose is suspected:
- Blue nails and lips
- Dry mouth
- Shallow or no breathing
- Pinpoint pupils
- Weak pulse
Someone overdosing on heroin may be administered naloxone by the emergency treatment team. Naloxone binds to opioid receptors like heroin, but it does not activate them. Naloxone blocks opioid receptors so heroin cannot activate them further.
People using heroin may start acting differently. Look for some of these emotional and behavioral changes when someone is using heroin:
- Drug use taking priority over other tasks
- Spending less time with friends and family
Heroin use not only affects the individual consuming the drug, but it can have side effects that affect friends and family members as well.
National Institute on Drug Abuse. “Heroin Facts” 2018. Accessed May 22, 2019.
MedlinePlus. “Heroin Overdose: MedlinePlus Medical Encyclopedia.” 2015. Accessed May 22, 2019.
MedlinePlus. “Substance Use Disorder: MedlinePlus M[…]cal Encyclopedia.” 2013. Accessed May 22, 2019.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.